Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 80, NWS Paducah, KY

May 9, 2000Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2000, 7:01 PM CDT for Calloway County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2000, 7:01 PM CDT (00:01 UTC)
Expired
May 9, 2000, 7:45 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Calloway County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 100002
SVRPAH
KYC035-100045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF MURRAY...MOVING EAST AT
  50 MPH.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCEH WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.

LAT...LON 3657 8848 3639 8846 3653 8805 3672 8812

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:20 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 9, 1:20 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT TUE MAY 9 2000

17Z SFC MAP SHOWED LOW PRESSURE NEAR KBRL IA WITH TRAILING FRONT
SOUTH ACROSS THE CENTRAL PART OF MISSOURI. NUMEROUS THUNDERSTORMS
HAVE DEVELOPED JUST TO THE WEST OF OUR CWFA COUNTIES IN SOUTHEAST MO
AND SOUTHWEST IL PER LATEST 88D PICS. WVAPOR LOOP SHOWS THE UPPER
TROF WAS MOVING OUT OF THE CENTRAL PLAINS INTO MISSOURI. MAIN
FORECAST ISSUE IS OBVIOUSLY TSRA CHC THIS EVENING...THEN TEMPS AND
CLOUDS NEXT 3 PERIODS.

ETA/NGM ARE IN EXCELLENT AGREEMENT OVERALL WITH THE STORM SYSTEM
MOVING THROUGH THIS EVENING. THE BEST CHC FOR TSRA WILL BE DURING
THE EVENING HOURS. BOTH MODELS INDICATE BEST LARGE SCALE ASCENT AND
LOW TROP FRONTAL FORCING WILL BE EAST OF THE FA BY 06-08Z. THUS...WILL
HAVE MAINLY EVENING WORDING FOR SHRA...TSRA...AND WILL BE
UNQUALIFIED. FWC/AVN SFC TEMP NOS LOOKING ON TARGET WITH PREVIOUS
ZFP NOS...AND WILL MAINTAIN. WILL ALSO USE DECREASING CLOUDS WORDING.
HOWEVER...ETA/NGM BOTH SHOW A LAG BEHIND IN 850MB RH...SO WILL NOT
GET TOO OPTIMISTIC.

WEDNESDAY THROUGH THURSDAY A FAIR WEATHER PERIOD. WEAK HIGH PRESSURE
WILL MOVE QUICKLY ACROSS THE FA ON WEDNESDAY...FOLLOWED BY A RETURN
SOUTH FLOW WEDNESDAY NIGHT INTO THURSDAY...AS PRESSURES FALL QUICKLY
TO THE WEST. AIRMASS TO REMAIN RATHER DRY...DESPITE SOME PATCHES OF
MID AND HIGH LEVEL MSTR. WILL GO AVERAGE PARTLY CLOUDY. THICKNESS
VALUES AND H8 TEMPS JUMP DRAMATICALLY FROM 12Z WED TO 00Z FRI...SO
EXPECT TEMPS BACK IN THE 80S THURS AFTN...AFT SOME COOLER 70S ON
WEDNESDAY...PER FWC/FAN/AVN TEMPS.

EXTENDED PROGS NOW ADVERTISING A FRONT WILL SAG INTO THE AREA THIS
WEEKEND. NCEP ALSO PROGS THIS...SO WILL ADD CHC OF TSRA TO THE
WEEKEND FORECAST...AND KEEP FRIDAY DRY AND WARM.

.PAH...NONE.

NOLES

In the hours before

Special weather statement, May 9, 2:32 PM CDT, 4 hours 29 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 253 IS IN EFFECT UNTIL 900 PM
CDT FOR PARTS OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

COUNTIES IN SOUTHERN ILLINOIS INCLUDE...

     JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...
     HAMILTON...GALLATIN...WHITE...JACKSON...WILLIAMSON...AND SALINE

COUNTIES IN WESTERN KENTUCKY INCLUDE...

     UNION...HENDERSON AND DAVIESS

COUNTIES IN SOUTHWEST INDIANA INCLUDE...

     GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER

AT MID AFTERNOON...THUNDERSTORMS WERE INTENSIFYING OVER SOUTHERN
ILLINOIS. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ACROSS
SOUTHERN ILLINOIS...AND COULD MOVE INTO SOUTHWEST INDIANA AND A
SMALL PART OF ADJACENT WESTERN KENTUCKY THROUGH THE LATE AFTERNOON
HOURS. IN ADDITION...THUNDERSTORMS WERE OVER NORTHERN ARKANSAS.
THESE STORMS WILL BE MOVING INTO A MORE UNSTABLE AIRMASS OVER
SOUTHEAST MISSOURI AND WESTERN KENTUCKY THROUGH THE LATE AFTERNOON
HOURS. THIS AREA WILL HAVE TO BE MONITORED AS WELL.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THE WATCH AREA SHOULD LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

NOLES
Special weather statement, May 9, 4:38 PM CDT, 2 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>016-018>020-MOZ087-
110>112-114-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT TUE MAY 9 2000

...TORNADO WATCH NUMBER 255 HAS BEEN ISSUED UNTIL 1000 PM FOR
MOST OF WEST KENTUCKY...EXTREME SOUTHERN ILLINOIS...AND EXTREME
SOUTHEAST MISSOURI...

COUNTIES IN THE TORNADO WATCH INCLUDE... IN SOUTHERN ILLINOIS...
POPE...MASSAC...HARDIN...ALEXANDER...PULASKI...JOHNSON...AND UNION.
IN WESTERN KENTUCKY... COUNTIES INCLUDED ARE BALLARD...MCCRACKEN...
CARLISLE...GRAVES...HICKMAN...FULTON...MARSHALL...CALLOWAY...
LIVINGSTON...CRITTENDEN...LYON...CALDWELL...TRIGG...WEBSTER...AND
MCLEAN. IN SOUTHEAST MISSOURI...COUNTIES INCLUDED ARE CAPE
GIRARDEAU...MISSISSIPPI...SCOTT...NEW MADRID...AND STODDARD.

LATE THIS AFTERNOON...A LINE OF STRONG TO SEVERE THUNDERSTORMS
EXTENDED FROM THE MISSOURI BOOTHEEL NORTHEAST ACROSS THE CAPE
GIRARDEAU...CARBONDALE...AND MOUNT VERNON AREAS. THUNDERSTORMS ARE
EXPECTED TO CONTINUE DEVELOPING EAST ACROSS WEST KENTUCKY AND
INDIANA THIS EVENING. ISOLATED TORNADOES HAVE BEEN REPORTED WITH
THESE STORMS NEAR THE MISSOURI BOOTHEEL. THE POTENTIAL FOR A
TORNADO EXISTS ANYWHERE ACROSS THE TORNADO WATCH AREA THROUGH 10 PM.

SEVERE THUNDERSTORM WATCH NUMBER 253 REMAINS IN EFFECT UNTIL 900
PM CDT FOR PARTS OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND
NORTHWEST KENTUCKY.

COUNTIES IN SEVERE THUNDERSTORM WATCH 253 INCLUDE...
IN SOUTHERN ILLINOIS...JEFFERSON...WAYNE...EDWARDS...WABASH...
PERRY...FRANKLIN...HAMILTON...GALLATIN...WHITE...JACKSON...
WILLIAMSON...AND SALINE. COUNTIES IN WESTERN KENTUCKY INCLUDE...
UNION...HENDERSON AND DAVIESS. COUNTIES IN SOUTHWEST INDIANA
INCLUDE...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND
SPENCER.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THE WATCH AREA SHOULD LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

YORK/UTHLAUT
Special weather statement, May 9, 6:21 PM CDT, 40 minutes before
ILZ075-076-080-081-084-085-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 253 CANCELED FOR THE FOLLOWING
COUNTIES...

IN SOUTHERN ILLINOIS...

     PERRY...JACKSON...JEFFERSON...FRANKLIN...WILLIAMSON AND WAYNE.

AT 620 PM...DOPPLER RADAR SHOWED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM SOUTHEAST ILLINOIS NEAR MOUNT CARMEL TO
THE PADUCA#H AREA.

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED SIGNIFICANTLY.

NOLES
Special weather statement, May 9, 6:34 PM CDT, 27 minutes before
MOZ087-110>112-114-100010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT TUE MAY 9 2000

...TORNADO WATCH NUMBER 255 CANCELED FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

     CAPE GIRARDEAU...STODDARD...SCOTT...MISSISSIPPI AND NEW
     MADRID

AT 634 PM...PADUCAH DOPPLER RADAR SHOWED THAT THE BULK OF THE SHOWER
AND THUNDERSTORM ACTIVITY WAS EAST OF THE MISSISSIPPI RIVER.
ISOLATED SHOWERS GENERALLY EAST OF CROWLEYS RIDGE WILL END BY
730 PM.

THE THREAT FOR SEVERE WEATHER AND TORNADOES HAS ENDED.

NOLES

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.